Alert archive / Indiana / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Northern Indiana

August 22, 2019

NWS Northern Indiana issued this beach hazards statement at Aug 22, 2019, 4:02 PM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2019, 4:02 PM EDT (20:02 UTC)
Expired
Aug 23, 2019, 11:00 PM EDT
In force
31 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

644 
WHUS43 KIWX 222002
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
402 PM EDT Thu Aug 22 2019

INZ003-230415-
/O.NEW.KIWX.BH.S.0009.190822T2002Z-190823T1500Z/
La Porte-
302 PM CDT Thu Aug 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Northern Indiana has issued a
Beach Hazards Statement for dangerous swimming conditions, which 
is in effect through Friday morning. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... 

* STRONG STRUCTURAL CURRENTS EXPECTED...

* STRONG LONGSHORE CURRENTS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...North to northeast winds of 10 to
  20 knots will continue through Friday morning, with gusts up to
  25 knots through midnight tonight. Waves of 3 to 5 feet
  approaching shore at a 30 to 60 degree angle with 5 to 6 second
  periods will lead to dangerous current development. Expect a
  strong longshore current moving from north to south along the
  beaches. Strong structural currents are expected, particularly
  on the north side of piers and breakwalls. Strong rip currents
  are also expected within the sandbars. Waves will diminish to 2
  to 4 feet late Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.


&&

$$

MCD
4 follow-up statements
316 
WHUS43 KIWX 230247
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1047 PM EDT Thu Aug 22 2019

INZ003-231100-
/O.CON.KIWX.BH.S.0009.000000T0000Z-190823T1500Z/
La Porte-
947 PM CDT Thu Aug 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
MORNING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* STRONG LONGSHORE CURRENTS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...North to northeast winds of 10 to
  15 mph will continue through Friday morning. Expect a strong
  longshore current moving from north to south along the beaches.
  Strong structural currents are expected, particularly on the
  north side of piers and breakwalls. Strong rip currents are also
  expected within the sandbars. Waves will diminish to 2 to 4 feet
  Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$
163 
WHUS43 KIWX 230829
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
429 AM EDT Fri Aug 23 2019

INZ003-231630-
/O.EXT.KIWX.BH.S.0009.000000T0000Z-190824T0300Z/
La Porte-
329 AM CDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* STRONG LONGSHORE CURRENTS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...Northeast winds 5 to 10 mph
  becoming north at 10 to 15 mph this afternoon. Expect a strong
  longshore current. Strong structural currents are also expected,
  particularly on the north side of piers and breakwalls. Strong
  rip currents are also expected within the sandbars. Waves will
  range from 2 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$
721 
WHUS43 KIWX 231919
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
319 PM EDT Fri Aug 23 2019

INZ003-240300-
/O.CON.KIWX.BH.S.0009.000000T0000Z-190824T0300Z/
La Porte-
219 PM CDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* STRONG LONGSHORE CURRENTS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...North-Northeast winds of 10 to 20
  mph gusting to near 25 mph will cause waves of 3 to 5 feet this
  afternoon and evening, highest in LaPorte County, IN. Wave
  periods of 5 to 6 seconds and a 30 to 60 degree approach will
  lead to strong longshore and structural currents, particularly
  on the north sides of piers and breakwalls. Strong rip currents
  are also expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$

MCD
267 
WHUS43 KIWX 240249
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1049 PM EDT Fri Aug 23 2019

INZ003-240400-
/O.EXP.KIWX.BH.S.0009.000000T0000Z-190824T0300Z/
La Porte-
949 PM CDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS
EVENING...

Waves of 2 to 4 feet will subside to 1 to 3 feet overnight.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 1:15 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 1:15 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
115 PM EDT Thu Aug 22 2019

.SYNOPSIS...
Issued at 632 AM EDT Thu Aug 22 2019

A chance of thunderstorms continues today, primarily along and
south of a Monticello to Wabash to Lima Ohio line. It will be
cooler and less humid Friday and Saturday with mostly clear skies
providing comfortable conditions for late August.

&&

.SHORT TERM...(Today and Tonight)
Issued at 316 AM EDT Thu Aug 22 2019

A cold front was moving south across northern Indiana early this
morning and was accompanied by showers and a few thunderstorms.
Overnight convection in rich theta e air with precipitable water
values between 1.6 and 1.8 inches per SPC analysis was able to
generate some rather substantial rainfall amounts in northwest
Ohio of over 3 inches in 2 hours given adjusted radar estimates.
Any local flooding in the area will diminish early this morning as
a large storm complex over southern Indiana limits moisture flux
into the area today. The NAM has had very poor run to run
consistency with the latest run/00Z finally appearing to be on
track and keeping heavier rain close to the Ohio River. Have kept
chances for showers and storms along and ahead of the front
today, with all showers and storms moving south out of the
forecast area early tonight. Temperatures will be well below
normal today with highs around 75. Lows tonight will drop well
down into the 50s over most areas as the intrusion of Canadian air
increases.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 316 AM EDT Thu Aug 22 2019

The well advertised cool, less humid and dry period is just ahead
as the center of a high pressure area settles near James Bay early
this weekend. Highs will be in the 70s through Sunday with lows
falling into the 50s each night. A more active period is taking
shape Monday as moisture surges back north across the Ohio River
in response to a positively tilted upper trof digging into the
Upper Great Lakes region. Ample moisture will be available for
showers and storms with precipitable water values topping 2 inches
Monday night. Have trended up rain and storm chances during this
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 115 PM EDT Thu Aug 22 2019

Surface analysis has slow moving frontal boundary south of the
forecast area as southern periphery of Canadian high pressure
builds into the southern great lakes region. VIS satellite loop
indicating sct-bkn cu field developing under high cloud shield
around KFWA as residual low level moisture still lingering behind
the front. KFWA has been predominantly VFR over the past several
hours so at most may begin with a brief tempo MVFR...otherwise
expect continued drying in the low levels and gradual clearing
this afternoon. VFR remainder of the TAF cycle with NE winds
generally less than 10kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 22, 4:55 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
455 AM EDT Thu Aug 22 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-230900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
455 AM EDT Thu Aug 22 2019 /355 AM CDT Thu Aug 22 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible over the southern portions of northern
Indiana and northwest Ohio. The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Monday and Tuesday. Locally heavy
rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-LMZ043-046-MIZ077-230900-
La Porte-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Berrien-
455 AM EDT Thu Aug 22 2019 /355 AM CDT Thu Aug 22 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and The Nearshore Waters of Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a moderate risk for dangerous swimming conditions today
along the southeast shore of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a moderate risk for dangerous swimming conditions Friday
along the southeast shore of Lake Michigan.

Thunderstorms are possible Monday and Tuesday. Locally heavy
rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 12:16 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1216 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       3 N MILLER CITY         41.15N 84.13W
08/22/2019  M3.50 INCH       PUTNAM             OH   TRAINED SPOTTER

            MOST FELL BETWEEN 11 PM AND 3 AM EDT.

&&

MCD
Special weather statement, Aug 22, 2:33 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
233 PM EDT Thu Aug 22 2019

INZ026-027-032>034-221930-
Jay-Blackford-Adams-Wells-Grant-
233 PM EDT Thu Aug 22 2019

...A LINE OF SHOWERS WILL AFFECT GRANT...BLACKFORD...SOUTHERN
WELLS...SOUTHERN ADAMS AND JAY COUNTIES...

At 231 PM EDT, radar indicated showers were located along a line
extending from near Coldwater to near Hartford City. Movement was
northeast at 15 mph. At 230 PM EDT Emergency management and law
enforcement in Grant County reported cold air funnel clouds. The
public has also reported cold air funnel clouds in Blackford County.

Locations impacted include...
Marion, Portland, Hartford City, Gas City, Upland, Fairmount,
Dunkirk, Montpelier, Jonesboro, Redkey, Geneva, Sweetser, Swayzee,
Van Buren, Pennville, Matthews, Westchester, Center, Sims and
Converse.

This includes Interstate 69 in Indiana between mile markers 252 and
271.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

&&

LAT...LON 4038 8522 4038 8586 4065 8586 4065 8545
      4057 8544 4057 8528 4062 8520 4062 8480
      4031 8481 4031 8522
TIME...MOT...LOC 1831Z 237DEG 12KT 4048 8467 4047 8533

HAIL...0.25
WIND...30MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:33 PM EDTSpecial Weather StatementIWXBlackford, Grant, Jay57 min
Aug 22, 3:51 PM EDTSmall Craft AdvisoryIWX31 hr

Nearby

Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.